Texas, 2003

Flash Flooding and Hail in Texas, June 4 to 5, 2003

June 4 to 5, 2003 · NWS MAF · 18 events in 12 counties and zones

Severe weather affected parts of West Texas during the late evening of the 4th and the early morning hours of the 5th. Although an isolated severe storm produced large hail in the Big Bend region near Marathon, most of the activity was concentrated across the eastern half of the Permian Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe weather affected parts of West Texas during the late evening of the 4th and the early morning hours of the 5th. Although an isolated severe storm produced large hail in the Big Bend region near Marathon, most of the activity was concentrated across the eastern half of the Permian Basin. Most of the reports received were the result of a large and organized MCS which evolved into a bow echo structure as it propagated across the area. Reports of severe winds were common, although damage was limited to mainly downed trees, power poles and lines. Reports of large hail and flash flooding were also received with this complex of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 4:30 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 4:30 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT WED JUN 4 2003

WILL UPDATE ZONES TO INCREASE POPS SOUTHEAST NEW MEXICO AND WESTERN
PERMIAN BASIN PER CURRENT RADAR TRENDS. SECONDARY COMPLEX OF STORMS
ARE FORMING ACROSS HUDSPETH AND OTERO COUNTIES ALONG FRONT IN THE
HIGHER TERRAIN...WILL PROBABLY SURVIVE AS IT MOVES SOUTHEAST INTO
THE PLAINS AS THE LOW LEVEL JET KICKS IN OVERNIGHT.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHEAST PERMIAN BASIN TXZ046>048-051>053.
NM...NONE.

12
Hazardous weather outlook, Jun 4, 2:09 PM CST, 5 hours 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS ALONG WITH
THE SOUTHEASTERN NEW MEXICAN PLAINS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS TONIGHT.

ALONG WITH THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE
TONIGHT ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS OF WEST TEXAS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT FOR THAT PART OF TEXAS EAST OF A LAMESA TO STANTON LINE...AND
GENERALLY ALONG AND NORTH OF INTERSTATE 20 FROM STANTON TO COLORADO
CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE
THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL
FOR FLASH FLOODING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING
GENERALLY NORTH AND EAST OF THE PECOS RIVER.

PLEASE SEE THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE MIDLAND
NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 42 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 3 flash flood, 1 high wind. Local standard time, as filed.

Hail, Brewster

When
June 4, 7:25 PM CST
Where
Brewster County, 2 mi SW of Marathon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -101.800

Thunderstorm Wind, Gaines

When
June 4, 11:40 PM CST to 11:45 PM CST
Where
Gaines County, Seagraves
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -101.300

Severe thunderstorm winds were reported from Seagraves to Loop.

Hail, Scurry

When
June 4, 11:55 PM CST
Where
Scurry County, 5 mi NW of Snyder
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Thunderstorm Wind, Scurry

When
June 5, 12:00 AM CST to 12:10 AM CST
Where
Scurry County, 2 mi SW of Knapp
Measured
57 kt (66 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
32.083, -101.483

Damaging thunderstorm winds were reported in an area from near Knapp, to the city of Snyder. One power pole was blown down by the winds, along with several large trees with two feet diameter trunks.

Thunderstorm Wind, Dawson

When
June 5, 12:15 AM CST
Where
Dawson County, Friendship
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.000, -101.917

Thunderstorm Wind, Upton

When
June 5, 12:20 AM CST
Where
Upton County, Rankin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

Thunderstorm Wind, Mitchell

When
June 5, 12:40 AM CST
Where
Mitchell County, Colorado City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Thunderstorm Wind, Martin

When
June 5, 12:53 AM CST to 2:19 AM CST
Where
Martin County, Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.183, -103.267

Flash Flood, Scurry

When
June 5, 1:00 AM CST to 2:00 AM CST
Where
Scurry County, 8 mi WNW of Dermott
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.400, -100.850

Flash flooding resulted in high water covering the intersection of Farm to Market Roads 2126 and 612.

Thunderstorm Wind, Scurry

When
June 5, 1:00 AM CST to 1:05 AM CST
Where
Scurry County, Snyder
Measured
52 kt (60 mph) measured gust
Property damage
$60,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

A severe thunderstorm wind gust was measured by the West Texas Mesonet site near Snyder. Several warehouse-type structures received considerable damage.

Thunderstorm Wind, Reagan

When
June 5, 1:00 AM CST to 1:05 AM CST
Where
Reagan County, Big Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Hail, Reagan

When
June 5, 1:00 AM CST to 1:05 AM CST
Where
Reagan County, Big Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -101.900

Hail, Howard

When
June 5, 1:00 AM CST
Where
Howard County, Coahoma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.933, -102.550

Thunderstorm Wind, Glasscock

When
June 5, 1:15 AM CST
Where
Glasscock County, Lees
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.633, -101.133

High Wind, Ector

When
June 5, 1:18 AM CST
Where
Ector forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
32.767, -100.967

Several reports of high and damaging winds were received from parts of Ector County, including in West Odessa where a barn was destroyed. This area was removed from the severe thunderstorm activity by approximately 35 miles, with the winds occurring in an area of more stratiform precipitation west of the main convective complex.

Thunderstorm Wind, Midland

When
June 5, 1:25 AM CST
Where
Midland County, Greenwood
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -102.033

Law enforcement officials reported several power lines blown down by severe thunderstorm winds in Greenwood.

Flash Flood, Howard

When
June 5, 1:30 AM CST to 4:30 AM CST
Where
Howard County, 14 mi N of Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

Local law enforcement officials reported flash flooding which resulted in high water running over many area roadways, including city streets in Big Spring, and Farm to Market Road 2230 north of the city. Over one foot of water covered Midway Road east of Big Spring.

Flash Flood, Mitchell

When
June 5, 1:30 AM CST to 3:30 AM CST
Where
Mitchell County, Colorado City
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

Local officials reported flash flooding which resulted in high water in parts of Colorado City. One report indicated the water was "knee high" outside a partially flooded trailer home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363425, 5363426, 5363500, 5363428, 5363427, 5363424, 5363763, 5363766, 5363422, 5363762, 5363764, 5363765, 5363767, 5363769, 5363770, 5363768, 5363421, 5363423.